UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 148

of 'Oral toxicity associated with chemotherapy'

148
TI
Insight in taste alterations during treatment with protein kinase inhibitors.
AU
van der Werf A, Rovithi M, Langius JAE, de van der Schueren MAE, Verheul HMW
SO
Eur J Cancer. 2017;86:125. Epub 2017 Oct 4.
 
The role of Protein Kinase Inhibitors (PKI) in the treatment of various types of cancer is increasingly prominent. Their clinical application is accompanied by the development of side effects, among which patient-reported taste alterations. These alterations are missed frequently, but impair nutritional intake, are associated with weight loss and often result in significant morbidity, especially in the context of chronic administration. Accurate reporting of taste alterations is hampered by lack of modules for symptom objectification and inadequate understanding on the underlying mechanisms. In this review we initially describe the physiology of taste and smell and the mechanism of action of PKIs. We proceed to summarize taste related side effects as reported in major clinical trials and describe possible causal factors. Lastly, an in-depth analysis is given on potential molecular pathways responsible for the PKI-induced taste alterations. Objectification of patient-reported symptoms and universal reporting, along with a better understanding of the underlying mechanisms, will lead to early recognition and optimized treatment, ultimately improving patientadherence and quality of life.
AD
Department of Medical Oncology, Cancer Center Amsterdam, VU University Medical Center, P.O. Box 7057, 1081 HV, Amsterdam, The Netherlands; Department of Nutrition and Dietetics, Internal Medicine, VU University Medical Center, P.O. Box 7057, 1081 HV, Amsterdam, The Netherlands. Electronic address: an.vanderwerf@vumc.nl.
PMID